Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 102, NWS Blacksburg, VA

September 8, 2009Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2009, 9:36 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 9:36 PM EDT (01:36 UTC)
Expired
Sep 9, 2009, 12:35 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090136
FFWRNK
WVC055-090730-
/O.NEW.KRNK.FF.W.0102.090909T0136Z-090909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 330 AM EDT.

* AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELGOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. AREAS ALONG DAVES FORK AND SPRUCE CREEK 
ARE OF GREATEST CONCERN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3745 8098 3745 8087 3744 8087 3740 8087
      3739 8088 3737 8087 3733 8087 3736 8106

$$

DS
2 follow-up statements
000 
WGUS71 KRNK 090316
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT TUE SEP 8 2009

WVC055-090730-
/O.CON.KRNK.FF.W.0102.000000T0000Z-090909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1116 PM EDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR 
EASTERN EAST CENTRAL MERCER COUNTY...

AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE HEAVY RAIN HAD MOVED EAST OF THE WARNED AREA. 
HOWEVER ADDITIONAL SHOWERS AND STORMS COULD DEVELOP OVER THE AREA IN 
THE NEXT HOUR OR TWO. THIS COMBINED WITH RUNOFF MAY BE ENOUGH TO 
PRODUCE LOCALIZED FLASH FLOODING JUST WEST OF ELGOOD WHERE AS MUCH 
AS 2 TO 3 INCHES OF RAIN FELL SHORTLY BEFORE 10 PM. IF ADDITIONAL 
SHOWERS DO NOT DEVELOP...THEN THE WARNING WILL LIKELY BE CANCELED 
EARLY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELGOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3745 8098 3745 8087 3744 8087 3740 8087
      3739 8088 3737 8087 3733 8087 3736 8106

$$

JH
000 
WGUS71 KRNK 090435
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 AM EDT WED SEP 9 2009

WVC055-090442-
/O.CAN.KRNK.FF.W.0102.000000T0000Z-090909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
1235 AM EDT WED SEP 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN MERCER
COUNTY...

RUNOFF SHOULD BE ENDED FROM HEAVY RAIN EARLIER THIS EVENING THAT 
BROUGHT AROUND 2.5 INCHES IN LESS THAN 2 HOURS. ANY HIGH WATER ON 
CREEKS OR IN POOR DRAINAGE AREAS SHOULD BE RECEDING...THUS THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3745 8098 3745 8087 3744 8087 3740 8087
      3739 8088 3737 8087 3733 8087 3736 8106

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:35 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 8, 9:35 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT TUE SEP 8 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY NORTHEAST ALONG THE COAST TONIGHT
AND WEDNESDAY. MEANWHILE...AN UPPER LOW PRESSURE OVER THE OHIO
VALLEY WILL SHIFT SOUTHEAST INTO THE REGION WEDNESDAY AND
THURSDAY...THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK.
THESE FEATURES WILL KEEP A MOIST ONSHORE FLOW ALONG WITH THE
THREAT OF SHOWERS AND STORMS INTO MIDWEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION HAS ACTUALLY REDEVELOPED AFTER SUNSET GIVEN LINGERING
DECENT CAPE AND DEEP LOW LEVEL RH ASSOCIATED WITH SFC-4K EASTERLY
FLOW. HOWEVER STILL APPEARS THAT BOUNDARY LAYER COOLING WILL
FINALLY OFFSET THE WEAK CONVERGENCE ZONE LATER OVER THE WEST WHERE
CLOSER TO THE UPPER COLD POOL TO THE NW. LATEST LOCAL WRF
BASICALLY HAS ALL SHRA HAVING DISSIPATED BY MIDNIGHT...WITH PLENTY
OF LOW CLOUDS INTO THE EARLY MORNING HOURS AS THE NE FLOW DEEPENS
A BIT. SINCE A BIT LEARY OF LOWERING POPS MUCH IN THE WEST GIVEN
OUTFLOW/MERGERS IN THE EASTERLY FLOW AND VORT LOBE ROTATING
THRU...WILL KEEP AT LEAST HIGH CHANCES GOING THRU MIDNIGHT AND
THEN TRIM BACK TO 20/30 POPS SIMILAR TO PREVIOUS FOR NOW. OTRW
OVERALL PARTLY/MOSTLY CLOUDY WITH LITTLE ADJUSTS NEEDED TO GOING
TEMPS THIS EVENING.

THE CENTER OF THE UPPER LOW ACROSS THE OHIO VALLEY FINALLY MOVES
INTO OUR AREA...TAKING ON A NEGATIVE TILT...REFLECTED IN BOTH THE
GFS AND NAM...AS A COMPACT VORT MAX ENTERS KY 12Z WED. WITH GOOD
FORCING AND AGREEMENT BETWEEN THE GFS/NAM/SREF...HELD ON TO LIKELY
POPS ALONG THE WEST AND SW. THE BEST CHANCE OF THUNDERSTORM WILL BE
ACROSS THE WEST WITH DEEP LAPSE RATES WITH THE APPROACHING COLD
POOL. ADDITIONAL SLOW MOVING THUNDERSTORMS WEDNESDAY MAY CAUSE
LOCALIZED FLOODING. N TO NE FLOW IN THE EAST MAY HINDER PROGRESSION
OF THESE SHOWERS INTO THE BLUE RIDGE MOUNTAINS. HOWEVER...SHRTWV/COLD
POOL MAY BE STRONG ENOUGH TO OVERCOME. PLAYED HIGHS WEDNESDAY
CLOSE TO MAV GUID.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
H5 CLOSED LOW CENTERED OVER THE CENTRAL APPALACHIANS AT THE OUTSET
OF THE PERIOD DRIFTS VERY SLOWLY TO THE NORTH OR NORTHEAST IN THE
LATE WEEK PERIOD WITH NAM SOMEWHAT FURTHER WEST WITH THE UPPER LOW
THAN GFS BY LATE FRIDAY. THE ASSOCIATED SURFACE COASTAL LOW TO ALSO
CONTINUE ITS SLOW MOVEMENT NORTHWARD BRINGING RAINFALL TO THE EAST COAST
AND NORTHERN MID-ATLANTIC FOR MUCH OF THE PERIOD BUT CHANCES ARE
QUITE A BIT LESS THIS FAR WEST. STILL HAVE A CHANCE OF MAINLY
AFTERNOON SHOWERS AND FEW THUNDERSTORMS THU AND FRI AS MOISTURE
REMAINS FAIRLY HIGH...PWATS AROUND 1.25 INCHES...COMBINED WITH
MODERATE FORECAST INSTABILITY APPROACHING 1K J/KG.

TEMPS TO REMAIN NEAR SEASONAL NORMALS AS THICKNESSES REMAIN STEADY
FOR THE MOST PART AND H85 TEMPS VARY LITTLE AS WELL...WITHIN A
DEGREE OR TWO OF +12C. EXPECT HIGHS FROM MID-70S HIGHER MOUNTAINS
WEST TO MID-80S EASTERN PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GFS AND NAM (AS FAR AS IT GOES) BOTH LIFT THE CENTRAL APPALACHIAN
UPPER LOW SLOWLY NE BY THE WEEKEND WITH SHORT-WAVE RIDGE TRYING TO
BUILD IN ACRS THE OH VALLEY...12Z GFS DIFFERED CONSIDERABLY FROM THE
06Z RUN WITH CUT-LOW OVER THE GREAT PLAINS ON THE 06Z RUN SHIFTED
WAY FURTHER WEST OVER NORTHERN ROCKIES ON 12Z. THIS IN TURN PUMPS A
BIG RIDGE UP OVER THE MID-MISSISSIPPI VALLEY AND KEEPS NW FLOW ALOFT
ACROSS THE EAST COAST. THIS IS ALSO AT CONSIDERABLE VARIANCE FROM THE
00Z EC MODEL WHICH HAS SW FLOW ALOFT ACROSS THE MID-ATLANTIC AND
WITH THE UPPER LOW OVER NEBRASKA WHICH IS ALSO CLOSER TO GEM 12Z
SOLUTION. HPC EARLY DISCUSSION BRINGS THE PERSISTENT COASTAL LOW A
LITTLE FURTHER WEST BUT THE EFFECTS ON LOCAL WEATHER SHOULD BE
MINIMAL. HPC ALSO SUGGESTED A BLEND BETWEEN UKMET/CANADIAN ON
ENSEMBLES ON THE POSITION OF THE WESTERN LOW AND DISCARDING THE 12Z
GFS WESTERN SOLUTION AS AN OUTLIER. EITHER WAY BOTTOM LINE FOR THIS
AREA IS STILL ONLY SLGHT CHC POPS OVER THE WEEKEND AND INCREASING TO
CHANCE POPS BY LATER MON INTO TUE...BUT NO SIGNIFICANT OR WIDESPREAD
RAINFALL IS EXPECTED. TEMPS WILL ALSO REMAIN CLOSE TO SEASONAL
NORMALS WITH LITTLE SUBSTANTIAL CHANGE IN THE AIR MASS ACROSS THE
REGION INTO EARLY NEXT WEEK.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION THIS EVENING REMAINS ISOLATED AND SHOULD SLOWLY FADE
WITH LOSS OF HEATING AS LAPSE RATES DECREASE UNDER THE LEADING
EDGE OF THE COLD POCKET ALOFT. HOWEVER MAY CONTINUE TO SEE
SHRA/TSRA NEAR KLWB/KROA FOR A WHILE LONGER BEFORE THINGS FADE SO
WILL NEED TO INCLUDE AT LEAST A VICINITY OR TEMPO MENTION THERE.
OTRW GIVEN EASTERLY FLOW EXPECT LOW CLOUDS/FOG TO FILL IN AGAIN
OVERNIGHT ESPCLY IN THE EAST AND OVER THE WEST WHERE RAINFALL
OCCURRED. THEREFORE WILL KEEP SIMILAR SCENARIO OF LOWERING VSBYS
EARLY ON AND THEN MVFR/IFR CIGS MAINLY AFTER MIDNIGHT INTO EARLY WED.

THE WEATHER PATTERN PROGRESSES A LITTLE WEDNESDAY WITH AN UPPER
LEVEL LOW DRIFTING EASTWARD INTO THE SOUTHERN OR CENTRAL APPLNS...
AND THE COASTAL LOW MOVING FURTHER EAST OFF OF THE NC COAST. ANY
FOG/LOW CIGS THAT DEVELOPS TONIGHT WILL SLOWLY LIFT WEDNESDAY MORNING.
AFT TSTMS ARE EXPECTED WEDNESDAY...ESPECIALLY IN THE WEST WHERE
WILL INCLUDE A CB MENTION FROM KROA INTO SE WVA WHERE INSTABILITY
IS BEST.

THINGS CONTINUE TO SLIDE TO THE EAST THURSDAY WITH THE UPPER LOW
ABOUT OVERHEAD INTO THURSDAY EVENING. THIS WILL SPARK CONVECTION
ACROSS THE AREA THURSDAY AND POSSIBLY AGAIN ON FRIDAY BUT MAINLY
ISOLATED AS THE COLD POOL SLIDES EAST. WEAK HIGH PRESSURE RIDGES
IN FROM THE NORTH OVER THE WEEKEND WITH MAINLY VFR EXPECTED
OUTSIDE OF OVERNIGHT LOW CLOUDS/FOG AND ISOLATED AFTERNOON SHRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ/KK
NEAR TERM...JH/KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/JJ/KK
Hazardous weather outlook, Sep 8, 3:58 AM EDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT TUE SEP 8 2009

NCZ001>006-018>020-VAZ011-013>020-022>024-032>035-043>047-058-059-
WVZ043>045-090800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
358 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-012-WVZ042-090800-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-
358 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL WEDNESDAY AFTERNOON AND EVENING.
CONSIDERING THE SATURATED GROUND AND POTENTIALLY SLOW MOVING STORMS...LOCALIZED
FLASH FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 5:52 PM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT TUE SEP 8 2009

NCZ002-003-VAZ015-016-082245-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
552 PM EDT TUE SEP 8 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...GRAYSON AND
SURRY COUNTIES...

AT 551 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF GALAX CITY TO 3 MILES SOUTH OF MOUTH OF WILSON...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PIPERS GAP AROUND 600 PM...TWIN OAKS AROUND
615 PM...ENNICE AROUND 630 PM AND SPARTA AROUND 645 PM.

LAT...LON 3669 8086 3653 8064 3643 8123 3649 8132
      3651 8132 3654 8135 3658 8135

EXPERIMENTAL

DS
Special weather statement, Sep 8, 6:55 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE SEP 8 2009

NCZ002-003-090000-
ALLEGHANY NC-SURRY NC-
655 PM EDT TUE SEP 8 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY AND SURRY COUNTIES...

AT 653 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ENNICE TO
4 MILES NORTH OF DOBSON...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR BARRETT AROUND 715 PM...WHITE PLAINS AROUND
730 PM...ROARING GAP AROUND 745 PM AND ARARAT AROUND 800 PM.

LAT...LON 3634 8088 3640 8096 3638 8098 3640 8104
      3644 8108 3657 8094 3656 8088 3643 8052
      3626 8066

EXPERIMENTAL

DS
Special weather statement, Sep 8, 7:48 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT TUE SEP 8 2009

WVZ045-090045-
GREENBRIER WV-
748 PM EDT TUE SEP 8 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 747 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
RENICK...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ALVON AROUND 830 PM AND NEOLA AROUND 845 PM.

LAT...LON 3807 8028 3805 8027 3806 8025 3798 8005
      3783 8028 3804 8053 3809 8034

EXPERIMENTAL

DS
Special weather statement, Sep 8, 8:02 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
802 PM EDT TUE SEP 8 2009

VAZ016-090030-
CARROLL VA-
802 PM EDT TUE SEP 8 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...

AT 801 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HILLSVILLE.
THIS STORM IS NEARLY STATIONARY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HILLSVILLE AROUND 820 PM AND GALAX HILLSVILLE
AIRPORT AROUND 830 PM.

LAT...LON 3671 8065 3674 8083 3683 8079 3680 8063

EXPERIMENTAL

DS
Special weather statement, Sep 8, 9:18 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT TUE SEP 8 2009

VAZ011-WVZ042-090145-
GILES VA-MERCER WV-
918 PM EDT TUE SEP 8 2009

...A STRONG THUNDERSTORM WILL AFFECT GILES AND MERCER COUNTIES...

AT 917 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
PRINCETON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ELGOOD AROUND 930 PM AND GLEN LYN AROUND 945
PM.

LAT...LON 3744 8107 3745 8087 3742 8085 3743 8084
      3741 8081 3732 8083 3734 8108

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:18 PM EDTSpecial Weather StatementRNKMercer27 min
Sep 8, 10:20 PM EDTSpecial Weather StatementRNKMonroe, Summers55 min
Sep 9, 2:57 PM EDTSpecial Weather StatementRNKSummers63 min
Sep 9, 3:14 PM EDTSpecial Weather StatementRNKMercer61 min
Sep 9, 5:12 PM EDTSpecial Weather StatementRNKSummers63 min

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.